Alert archive / Oregon / Gale Warnings in 2017

Gale Warning 28, NWS Medford, OR

May 20, 2017

NWS Medford, OR issued this gale warning at May 20, 2017, 2:56 AM PDT. It took effect at May 20, 2017, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2017, 2:56 AM PDT (09:56 UTC)
In effect from
May 20, 2017, 2:00 PM PDT
Expired
May 20, 2017, 11:00 PM PDT
In force
9 hr
Issued by
NWS Medford, OR

The text

As transmitted.

559 
WHUS76 KMFR 200956
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
256 AM PDT SAT MAY 20 2017

...INCREASING NORTH WINDS AND STEEP TO VERY STEEP SEAS THROUGH 
THE WEEKEND...

PZZ356-376-202300-
/O.UPG.KMFR.SC.Y.0053.000000T0000Z-170522T1800Z/
/O.NEW.KMFR.SE.W.0039.170521T0600Z-170522T1800Z/
/O.NEW.KMFR.GL.W.0028.170520T2100Z-170521T0600Z/
/O.NEW.KMFR.SE.W.0038.170520T1200Z-170520T2100Z/
/O.UPG.KMFR.GL.A.0018.170521T0000Z-170522T0000Z/
/O.NEW.KMFR.SC.Y.0054.170520T1200Z-170522T1800Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
256 AM PDT SAT MAY 20 2017

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 PM THIS EVENING TO
11 AM PDT MONDAY...

* WINDS...NORTH 20 TO 30 KT WITH GUSTS TO 35 KT INCREASING TO 25
  TO 35 KT GALES WITH GUSTS TO 45 KT THIS AFTERNOON THROUGH THIS 
  EVENING. NORTH WINDS 20 TO 30 KT RETURN TONIGHT AND CONTINUE 
  INTO SUNDAY.

* SEAS...STEEP TO VERY STEEP NORTHWEST SEAS 6 TO 10 FT THROUGH
  EARLY AFTERNOON THEN PEAKING LATE AFTERNOON AND EVENING AT 8 TO
  12 FT. SEAS RETURN TO STEEP TO VERY STEEP 8 TO 10 FT TONIGHT 
  INTO SUNDAY. 

* AREAS AFFECTED...MOST OF THE AREA WILL BE IMPACTED BY SMALL
  CRAFT ADVISORY LEVEL CONDITIONS WITH VERY STEEP WARNING LEVEL
  SEAS FROM BROOKINGS SOUTHWARD FROM 5 TO 20 NM FROM SHORE. GALES  
  ARE EXPECTED FROM 5 TO 30 NM FROM SHORE FROM GOLD BEACH 
  SOUTHWARD. MOST OTHER AREAS WILL EXPERIENCE SMALL CRAFT ADVISORY
  LEVEL CONDITIONS DURING THIS TIME PERIOD. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS VERY STEEP AND HAZARDOUS SEA 
CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD 
REMAIN IN PORT, OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL 
VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN 
PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$

PZZ350-370-202300-
/O.EXT.KMFR.SC.Y.0053.170520T1200Z-170522T1800Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
256 AM PDT SAT MAY 20 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT MONDAY...

* WINDS...INCREASING TO NORTH 20 TO 25 KT THIS AFTERNOON AND
  CONTINUING THROUGH SUNDAY NIGHT.

* SEAS...BUILDING TO STEEP NORTH SEAS 6 TO 8 FT TODAY AND 
  PERSISTING THROUGH SUNDAY NIGHT. 

* AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED
  MAINLY BEYOND 2 NM FROM SHORE SOUTH OF BANDON THIS MORNING THEN
  EXPANDING TO MOST OF THE AREA THIS AFTERNOON AND EVENING. SOME
  IMPROVEMENT IN CONDITIONS IS POSSIBLE WITHIN 2 NM FROM SHORE
  FROM BANDON NORTHWARD TONIGHT INTO MONDAY MORNING.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
639 
WHUS76 KMFR 202141
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PDT SAT MAY 20 2017

PZZ356-376-211045-
/O.CON.KMFR.GL.W.0028.000000T0000Z-170521T0600Z/
/O.CON.KMFR.SC.Y.0054.000000T0000Z-170522T1800Z/
/O.CON.KMFR.SE.W.0039.170521T0600Z-170522T1800Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
241 PM PDT SAT MAY 20 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 11 AM PDT MONDAY...

* WINDS...NORTH 20 TO 30 KT WITH GUSTS TO 35 KT INCREASING TO 25
  TO 35 KT GALES WITH GUSTS TO 45 KT THROUGH THIS EVENING. NORTH 
  WINDS 20 TO 30 KT RETURN TONIGHT AND CONTINUE INTO SUNDAY. 

* SEAS...STEEP TO VERY STEEP NORTHWEST SEAS 6 TO 10 FT PEAKING 
  LATE AFTERNOON AND EVENING AT 8 TO 12 FT. SEAS RETURN TO STEEP 
  TO VERY STEEP 8 TO 10 FT TONIGHT INTO SUNDAY. 

* AREAS AFFECTED...MOST OF THE AREA WILL BE IMPACTED BY SMALL 
  CRAFT ADVISORY LEVEL CONDITIONS WITH VERY STEEP WARNING LEVEL 
  SEAS FROM BROOKINGS SOUTHWARD FROM 5 TO 20 NM FROM SHORE. 
  GALES ARE EXPECTED FROM 5 TO 30 NM FROM SHORE FROM GOLD BEACH 
  SOUTHWARD. MOST OTHER AREAS WILL EXPERIENCE SMALL CRAFT 
  ADVISORY LEVEL CONDITIONS DURING THIS TIME PERIOD. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS VERY STEEP AND HAZARDOUS SEA
CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD
REMAIN IN PORT, OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL
VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN
PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$

PZZ350-370-211045-
/O.CON.KMFR.SC.Y.0053.000000T0000Z-170522T1800Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
241 PM PDT SAT MAY 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
MONDAY...

* WINDS...INCREASING TO NORTH 20 TO 25 KT THIS AFTERNOON AND 
  CONTINUING THROUGH SUNDAY NIGHT. 

* SEAS...STEEP NORTH SEAS 6 TO 8 FT PERSISTING THROUGH SUNDAY 
  NIGHT. 

* AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED 
  MAINLY BEYOND 2 NM FROM SHORE SOUTH OF BANDON THIS MORNING 
  THEN EXPANDING TO MOST OF THE AREA THIS AFTERNOON AND EVENING. 
  SOME IMPROVEMENT IN CONDITIONS IS POSSIBLE WITHIN 2 NM FROM 
  SHORE FROM BANDON NORTHWARD TONIGHT INTO MONDAY MORNING. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at May 19, 10:41 PM PDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 19, 10:41 PM PDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1041 PM PDT Fri May 19 2017

Updated AVIATION Section

.DISCUSSION...A marine push is underway along the coast north of
Cape Blanco. Stratus has pushed into the Coquille River Valley and
has already made it to around Powers. It is also as far inland as
Scottsburg in the lower Umpqua River Valley. These locations could
also see spotty drizzle at times. The marine layer will deepen
overnight into Saturday morning and the expectation is that it
will reach Roseburg during the wee hours, then bank up against the
Umpqua Divide by daybreak. Models continue to indicate the
potential for some lower clouds to spill over into the Rogue and
Illinois Valleys Saturday morning, and the current forecast
handles this well. Patchy fog may once again develop near
Brookings. Clouds should erode quickly and scatter out later
Saturday morning inland, then likely hug the coastline Saturday
afternoon. The rest of the area will be dry and tranquil.

A period of very warm to hot weather is expected Sunday into mid
next week as a ridge builds across the area. Please see the
previous discussion below for the specifics regarding the heat and
thunder potential from midweek on. -Spilde

&&

.AVIATION...20/06Z TAF CYCLE...IFR ceilings will continue along the
coast north of Cape Blanco (KOTH) overnight into Saturday morning
and also at the south coast near Brookings. With the marine layer
deepening, ceilings may rise a bit (to MVFR) at KOTH Saturday
morning. Inland, MVFR ceilings will overspread the Umpqua Valley
(KRBG) overnight, and then bank up against the Umpqua Divide. Model
guidance is not as bullish with spillover Saturday morning, so
expect VFR to prevail at KMFR, though some lower ceilings may make
it into the Grants Pass/Illinois Valley areas. These lower ceilings
should all scatter out or peel back to near or just offshore
Saturday afternoon as gusty north winds develop along the coast.
However, low clouds probably return to KOTH Saturday evening. The
remainder of the forecast area will be VFR for the next 24 hours.
-Spilde

&&

.MARINE...Updated 255 PM PDT Friday, 19 May 2017...
High pressure, centered well offshore, will slowly build
northeastward as a thermal trough gradually deepens near the coast.
This will result in increasing north winds and building seas this
afternoon through Saturday evening, lingering into Sunday and
Monday. Small Craft Advisory conditions will develop south of Cape
Blanco today. Gales are then likely south of Cape Sebastian late
Saturday afternoon through much of Sunday, with Small Craft Advisory
level conditions expanding northward to most of the waters. Winds
and seas will diminish early next week. BTL

&&

.PREV DISCUSSION... /Issued 600 PM PDT Fri May 19 2017/

SHORT TERM...now through Monday...Sunny and tranquil weather
continues area-wide this afternoon, and will last through the
evening. A shortwave upper trough will move onshore over
Washington state tonight, and while the vast majority of the
energy will be well north of us, this system will force the marine
layer inland tonight and Saturday morning. Stratus will almost
certainly invade the north coast and Umpqua basin and likely push
at least to the Umpqua Divide by tomorrow morning. It may even be
deep enough to produce some fog or drizzle in the area. Models
were holding it at the divide, but now the 18Z NAM shows it
pushing all the way into the Rogue Valley as well. While
confidence in that is not as high, I did pull the cloud cover into
the Medford area tomorrow morning. The stratus will burn off most
places, but it may have a more profound impact on temperatures
than we have in the forecast right now. If it becomes apparent
that the stratus will reach Medford, future shifts may decide to
lower the temperatures for tomorrow.

The trough then shifts south through the Great Basin Saturday
night and Sunday, and strong upper ridging develops in its wake.
Guidance shows a thermal trough redeveloping along the coast and
the flow turning offshore in time to prohibit a repeat of the
marine surge. Thus the heat will begin building Sunday under
sunny skies. The heat will really be on Monday as the ridge
amplifies right over us. Highs will surge to at least 20 degrees
above normal, which puts us in the mid- to upper-90s around
Medford, for example. Except for the possibility of drizzle at the
coast and Umpqua tonight, no precipitation is expected anywhere
through the short term. -Wright

LONG TERM...Tuesday through Friday...The thermal trough will
continue overhead, but will begin to drift to the east, keeping
very warm, near record high temperatures in the region Tuesday
afternoon. At this point, the overall pattern is expected to shift
slightly, with upper level ridging just to the east and a large
closed low to our west. This pattern is very similar to what we
would see during a typical monsoon set-up for our area, and it
will of course result in a very similar result: increased
moisture, and increased chances for convection.

For thunderstorms, we need three ingredients: instability,
moisture, and a triggering feature. Models are showing a
southerly surge of moisture (enhancing the above-normal moisture
in the lower levels already from the wet season so far), and are
resolving plenty of instability in the afternoons and evening,
with some areas persisting overnight. The question is a trigger,
and while these can be difficult to come by, there are a few
sources available. The first will be any shortwaves traversing the
flow around the high to our east. Another will be a trough to our
north on Wednesday afternoon or evening. With all this in the
works, have introduced a slight chance of thunderstorms Tuesday
and kept them in the area through the remainder of the forecast
term. Given the stronger convergence of factors, have bumped the
forecast up to a strong chance for thunderstorms across a wide
area Wednesday afternoon. In other words, we could be in for an
extended period of convection Tuesday through Friday.

We will continue to monitor the situation over the next several
shifts, as a change in any of these factors could make a big
change in the resulting forecast, and changes to timing or
location are very likely. -BPN

AVIATION...20/00Z TAF CYCLE...
A marine push will bring IFR stratus, patchy fog, and drizzle to the
coast and coastal waters north of Port Orford early this evening,
spreading south and eastward along the coast, into the Coast Range,
and into the Umpqua Basin overnight into Saturday morning. KRBG is
expected to be affected from 12-19Z. There is a possibility that
MVFR ceilings will push into Jackson and Josephine Counties, and
could affect the Medford and Grants Pass airfields in the 12-16Z
time frame. However, because it's only about a 35% possibility, only
a scattered deck is currently indicated in the TAF. Otherwise,
conditions are expected to clear along the coast early afternoon, at
which point all areas should become VFR. It will be increasingly
windy along the coast from the north Saturday afternoon. BTL

MARINE....Updated 255 PM PDT Friday, 19 May 2017...
High pressure, centered well offshore, will slowly build
northeastward as a thermal trough gradually deepens near the coast.
This will result in increasing north winds and building seas this
afternoon through Saturday evening, lingering into Sunday and
Monday. Small Craft Advisory conditions will develop south of Cape
Blanco today. Gales are then likely south of Cape Sebastian late
Saturday afternoon through much of Sunday, with Small Craft Advisory
level conditions expanding northward to most of the waters. Winds
and seas will diminish early next week. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Saturday afternoon through
     Sunday afternoon for PZZ356-376.
     Small Craft Advisory until 11 AM PDT Monday for PZZ356-376.
     Small Craft Advisory from 5 PM Saturday to 11 AM PDT Monday for
     PZZ350-370.

MAS/TRW/BPN/BTL

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:56 AM PDTSmall Craft AdvisoryMFR6 days
May 20, 2:56 AM PDTHazardous Seas WarningMFR11 hr
May 20, 2:56 AM PDTHazardous Seas WarningMFR24 hr

Nearby

Gale Warnings in Oregon, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.